Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Dodge City, KS

May 7, 2006Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2006, 5:28 PM CDT for Scott County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2006, 5:28 PM CDT (22:28 UTC)
Expired
May 7, 2006, 6:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:35 PM CDTHAIL 0.7514 Nw Scott City, KS
May 7, 5:58 PM CDTHAIL 0.7511 Nnw Scott City, KSNEARLY COVERING GROUND. BEEN HAILING FOR 15 MINUTES.
May 7, 5:58 PM CDTHAIL 0.7511 Nnw Scott City, KSNEARLY COVERING GROUND. BEEN HAILING FOR 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072229
SVRDDC
KSC171-072315-
/O.NEW.KDDC.SV.W.0037.060507T2228Z-060507T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LEADING EDGE OF THIS STORM 
  WAS LOCATED 6 MILES NORTHWEST OF SCOTT STATE LAKE...AND MOVING SOUTHEAST 
  AT 30 MPH.  ANOTHER STORM CAPABLE OF PRODUCING NICKEL SIZE HAIL WAS 
  LOCATED 7 MILES SOUTHWEST OF MODOC...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SCOTT COUNTY...
  SCOTT STATE LAKE...
  SCOTT CITY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3868 10111 3827 10110 3837 10079 3869 10069

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 072248
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT SUN MAY 7 2006

KSC171-072315-
/O.CON.KDDC.SV.W.0037.000000T0000Z-060507T2315Z/
SCOTT KS-
545 PM CDT SUN MAY 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SCOTT COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF SCOTT CITY...MOVING SOUTHEAST AT 25 MPH.
ANOTHER STORM CAPABLE OF LARGE HAIL TO QUARTER SIZE WAS LOCATED 3 MILES 
SOUTH OF SCOTT CITY...MOVING EAST AT 20 MPH.

SCOTT CITY...MODOC...AND SHALLOW WATER ARE COMMUNITIES INCLUDED IN THIS
WARNING.

AT 535PM CDT PENNY SIZE HAIL WAS REPORTED BY A TRAINED SPOTTER
14 MILES NORTHWEST OF SCOTT CITY.

LAT...LON 3868 10111 3827 10110 3837 10079 3869 10069

$$

UMSCHEID
000 
WWUS53 KDDC 072313
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN MAY 7 2006

KSC171-072322-
/O.EXP.KDDC.SV.W.0037.000000T0000Z-060507T2315Z/
SCOTT KS-
612 PM CDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY EXPIRES AT 615 PM
CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.  GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE LINE OF 
STORMS FROM SCOTT STATE LAKE TO GRIGSTON THROUGH 640 PM CDT.

LAT...LON 3868 10111 3827 10110 3837 10079 3869 10069

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:32 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 7, 2:32 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SUN MAY 7 2006

.DISCUSSION...

DAYS 1-2...

THE CHANCE FOR THUNDERSTORMS TONIGHT AND TOMORROW NIGHT WILL BE
THE MAIN FORECAST CONCERN FOR THE SHORT TERM.

12Z UPPER AIR MAPS SHOWED A SHORTWAVE TROUGH OVER THE NORTHERN AND
CENTRAL ROCKIES, AND THE LATEST WV LOOP HAS THIS FEATURE STARTING
TO MOVE TOWARDS THE WESTERN PLAINS. THUNDERSTORMS HAVE ALREADY
FIRED ALONG A BOUNDARY IN NW KS, ALTHOUGH WEAK WINDS HAVE KEPT
THEM BELOW SEVERE LIMITS. LATEST SHORT FUSE COMPOSITE HAS CAPE OF
1200-1500 J/KG IN EASTERN CO AND FAR WESTERN KS, WITH THE 0-2.5 KM
LAPSE RATES ABOVE 9 C/KM NEAR GLD. SOME TOWERING CU STARTING TO
DEVELOP WEST OF KSPD, NEAR THE WEAK DRYLINE AND EDGE OF THE CAP.
LOW LEVEL DEWPOINTS ARE ONLY AROUND 50, AND SHEAR IS NOT THAT
IMPRESSIVE. HOWEVER, WITH THE DECENT COLD POOL COMING OUT AND WITH
OUR WESTERN COUNTIES SEEING A BIT OF SUN, INSTABILITIES SHOULD GET
FAIRLY DECENT. THINK THAT STORMS FIRING ALONG THE HIGH TERRAIN
WILL MOVE INTO OUR WEST THIS EVENING. SEVERE POTENTIAL WILL BE
RATHER MARGINAL, BUT SOME HAIL REPORTS ARE NOT OUT OF THE
QUESTION. THE SHORTWAVE WILL CONTINUE TO EJECT OUT TONIGHT, AND
EVEN MODEL SOUNDINGS AROUND DDC WHERE CLOUDS HAVE HUNG AROUND ALL
DAY SHOW SOME ELEVATED INSTABILITY. THE STORMS SHOULD MOVE EAST AS
THE SHORTWAVE MOVES THROUGH, SO KEPT HIGH CHANCE POPS FOR MOST OF
THE CWA THROUGH LATE TONIGHT.

TOMORROW, THE SFC TROUGH WILL CONTINUE OVER THE WESTERN PLAINS,
SHIFTING SLIGHTLY TO THE EAST AND ALLOWING THE DRYLINE TO MOVE
INTO WESTERN KANSAS. SFC CONVERGENCE ALONG THE DRYLINE IS NOT THAT
IMPRESSIVE AT THIS POINT, BUT THERE IS SOME DECENT DIVERGENCE
ALOFT. THINK THAT SOME ISOLATED TO WIDELY SCATTERED STORMS COULD
POSSIBLY GET GOING ALONG THE DRYLINE MAINLY EAST OF DDC BY LATE
AFTERNOON. LOW LEVEL MOISTURE WILL STILL BE AROUND LOW TO MID 50S,
BUT LAPSE RATES WILL BE STEEP AND HAIL AGAIN WILL NOT BE OUT OF
THE QUESTION. A COLD FRONT SHOULD START TO MOVE THROUGH MONDAY
NIGHT, ALLOWING THE CHANCE FOR STORMS TO CONTINUE MAINLY IN OUR
EAST WHERE THE MOISTURE WILL BE. THE GOING GRIDS REFLECTED THIS
WELL AND ONLY MADE MINOR TWEAKS.

BY TUESDAY, THE COLD FRONT SHOULD BE THROUGH THE CWA. THE NAM HAS
STORMS REFIRING ALONG THE BOUNDARY BY AFTERNOON, BUT AT THIS TIME
THINK THAT MOST OF THIS ACTIVITY SHOULD BE TO OUR SOUTH.

AS FOR TEMPERATURES, CLOUDS AND SOUTHERLY FLOW WILL KEEP LOWS FROM
FALLING OFF TOO MUCH, SO CONTINUED WITH READINGS IN THE 50S.
TOMORROW SHOULD BE MUCH WARMER WITH SOUTHWESTERLY WINDS IN THE
WEST AND 850MB TEMPS RETURNING TO THE UPPER TEENS AND LOW 20S C.
KEPT HIGHS IN THE 80S IN THE WEST, WHILE THE EAST WILL BE A TAD
BIT COOLER WITH MORE MOISTURE AND SOME CLOUD COVER HANGING AROUND
IN THE MORNING. LOWS MONDAY NIGHT WILL BE SOMEWHAT COOLER WITH THE
FRONT COMING DOWN, AND HIGHS ON TUESDAY BEHIND THE FRONT WILL BE
ONLY AROUND 70 WITH UPSLOPE WINDS. IF THERE IS MORE CLOUDS THAN
EXPECTED HIGHS COULD BE EVEN COOLER, BUT WILL JUST KEEP AN EYE ON
IT FOR NOW.

DAYS 3-7...

EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH ABOUT 144
HOURS. BEYOND THAT THERE ARE SOME DIFFERENCES IN THE HANDLING OF
MINORS IN THE FLOW AND REALLY HAVE NOT A GREAT DEAL OF FAITH IN ANY
OF THEIR SOLUTIONS. STILL PREFER THE GFS FOR NOW AS IT BUCKLES THE
CROSS PACIFIC UPPER JET MORE THAN THE OTHER MODELS. I EXPECT THIS TO
VERIFY BASED ON OLR HOVMOLLERS FROM THE CDC WEBSITE THAT SHOW A LARGE
AREA OF PERSISTENT TROPICAL CONVECTION NEAR THE EQUATOR AND ABOUT
160E SUPPORTING A BIT HIGHER AMPLITUDE PATTERN THAN THAT SHOWN BY
THE ECMWF. OF COURSE ANYTHING OF HIGHER RESOLUTION IN THE TIME FRAME
OF NEXT WEEKEND WILL FALL WITHIN THE NOISE SIGNAL OF THE MODEL.
OVERALL DIDNT CHANGE MUCH IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  80  52  71 /  50  20  20   0
GCK  52  81  50  70 /  40  10  10   0
EHA  52  82  50  73 /  40  10  10  20
LBL  53  81  51  73 /  40  10  10   0
HYS  53  79  51  69 /  50  20  30   0
P28  55  78  56  75 /  50  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/08
Hazardous weather outlook, May 7, 1:13 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK   ....CORRECTED SPOTTERS INFO STATEMENT...
NATIONAL WEATHER SERVICE DODGE CITY KS
113 PM CDT SUN MAY 7 2006

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
113 PM CDT (1213 PM MDT) SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

BY 100 PM CDT (1200 PM MDT) DECREASING CLOUDINESS ACROSS EAST
COLORADO INTO FAR SOUTHWEST KANSAS WAS ALLOWING TEMPERATURES TO
WARM. THE LOW LEVEL AIR IN THIS AREA IS FAIRLY HUMID SO INSTABILITY
CONTINUES TO INCREASE. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS
REACHING VALUES OVER 1500 J/KG. SOUNDINGS INDICATE THAT
TEMPERATURES AROUND 72 DEGREES WITH DEWPOINTS AROUND 50 DEGREES
WILL PRODUCE CONVECTION ALONG A DEVELOPING DRY LINE IN FAR EAST
COLORADO THAT WOULD SUBSEQUENTLY MOVE INTO WESTERN KANSAS. INITIAL
STORMS HAD ALREADY DEVELOPED IN FAR NORTHWEST KANSAS.

VERTICAL WIND PROFILES INDICATE THAT IF STORMS DEVELOP ALONG THE
KANSAS COLORADO BORDER...A FEW OF THEM COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS THIS
EVENING.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:08 PM CDTSevere Thunderstorm WarningDDCKearny52 min
May 7, 6:16 PM CDTSevere Thunderstorm WarningDDCKearny44 min
May 7, 6:32 PM CDTSevere Thunderstorm WarningDDCFinney43 min
May 7, 6:41 PM CDTTornado WarningDDCFinney, Kearny34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.